|Drug Toxicity - clinical assessment
|Sedation and Analgesia on ITU
|Neuropathic Pain Management
|Toxin elimination by dialysis
|Drug Toxicity with Specific Antidotes
|Naloxone (Narcan) Opiate antagonist
Opiate reversal can cause Myalgia, Vomiting, Yawning, Chills, Diarrhoea. In those on End of life care give very small doses of naloxone if concerned about opiate toxicity.
- Commonly used both medically and illegally
- Accidental overdose is common as increasing doses needed
- Naloxone is an opiate antagonist which you need to know to use
- Accidental/Deliverate overdose
- Bind to kappa and Mu CNS opioid receptors
- Drowsiness, Depressed level of consciousness, respiration
- Pin point constricted pupils.
- Signs of drug abuse e.g. needle marks in a habitual user.
- May be taken with alcohol which increases the effect
- Cardiac effects e.g. arrhythmias with dextropropoxyphene.
- Needle marks, poor IV access, Respiratory depression
- Mild hypotension, agitation, even seizures but rare
- U&E, FBC, ABG, LFTs, Lactate
- ECG: QRS widening, arrhythmias and heart block with dextropropoxyphene.
- May need CXR if signs of sepsis or chest infection
- CT head if the cause of reduced GCS unclear
- Check Paracetamol and Salicylates if possible mixed overdose
- ABCs. Resuscitation. Oxygen 15 L/min.
- Diuretics and CPAP for any non-cardiogenic pulmonary oedema.
- First try Naloxone 0.4 (400 mcg) - 2 mg (2000 mcg) IV or IM.
- Naloxone may cause HTN, arrythmias, pulmonary oedema, cardiac arrest.
- As the half-life of naloxone is short an IV infusion may be needed
- In those likely to abscond or where IV access difficult IM naloxone